Safety

Optometry briefing tells clinicians to counsel GLP-1 patients on rare vision risk

Eye doctors are being told to document risk factors and warn GLP-1 patients about sudden vision loss, while whether the drugs cause the condition remains unresolved.

By the Semaglutides news desk·
Optometry briefing tells clinicians to counsel GLP-1 patients on rare vision risk
Image: mivision.com.au

A September 2026 clinical briefing for optometrists explained how to counsel patients who take GLP-1 medications about a rare but serious eye condition called non-arteritic anterior ischemic optic neuropathy, or NAION. The guidance, published in mivision on September 1, 2026, tells clinicians to document optic-disc anatomy and to warn patients about sudden painless vision loss rather than advise them to stop treatment [1].

The briefing, written by ophthalmologist Dr Yen Cheng, notes that NAION is the most common acute optic neuropathy in adults over 50, with an annual incidence of roughly 2 to 10 per 100,000 [1]. It typically causes sudden, usually one-sided vision loss, often noticed on waking, and there is no proven treatment. The other eye becomes involved in up to 30% of cases [1].

The evidence behind the concern

The most-cited study, published by Hathaway and colleagues in JAMA Ophthalmology in July 2024, looked at 710 patients with type 2 diabetes and found NAION in 17 of 194 semaglutide users (8.9%) compared with six of 516 matched controls (1.8%), a hazard ratio of 4.3 (95% CI 1.6–11.3). Among 979 patients taking semaglutide for obesity, 20 of 361 users developed NAION versus three of 618 controls (hazard ratio 7.6, 95% CI 2.2–26.4) [1].

Other studies point the same way. Danish and Norwegian registry data reported a hazard ratio of about 2.8 for new semaglutide users compared with users of SGLT2 inhibitors; a Danish cohort of more than 424,000 people with type 2 diabetes found semaglutide roughly doubled the five-year risk; and a US study using three large insurance databases found a hazard ratio of 1.85 (95% CI 1.51–2.27) [1].

But larger studies have found no increased risk. A multinational cohort of just under 300,000 patients across 21 countries found no elevated NAION risk in semaglutide users over three years. An analysis of more than 2.4 million patients with type 2 diabetes found semaglutide and dulaglutide were not linked to higher risk, though liraglutide and insulin were [1]. Two meta-analyzes of randomized trials reached different conclusions: one found a signal for NAION (odds ratio about 3.9, 95% CI 1.02–15.02), the other found no statistically significant increase [1].

A separate study published in Neurology pooled nearly 1.6 million patients from five studies — 682,456 who used semaglutide and 911,098 who used other medications — and reported a 152% higher relative risk of NAION among semaglutide users, and 141% higher among those with diabetes. In absolute terms, that was 118 cases per 100,000 semaglutide users, and 125 per 100,000 among users with type 2 diabetes [2].

Why it matters for patients

The absolute risk is small, and it is not established that GLP-1 drugs cause NAION. "It's a very, very low-risk complication," Dr. Mir Ali told Women's Health [2]. Dr. Bavand Youssefzadeh said one possibility is that dehydration, lower blood pressure or rapid changes in blood sugar could temporarily affect circulation to the optic nerve [2]. Many people who take these drugs already have diabetes, high blood pressure, sleep apnea or a crowded optic nerve, which makes the link hard to untangle [2].

The new guidance focuses on what eye doctors should record and tell patients. It calls for documenting GLP-1 use in the medication history, checking the optic disc for a "disc-at-risk" appearance — a small, crowded nerve with little or no cup — noting disc drusen, and reviewing blood pressure, cholesterol, HbA1c and sleep apnea history [1].

Patients with a prior NAION, marked disc crowding or multiple vascular risk factors may be at higher risk of the other eye becoming involved and should be assessed individually, according to a March 2026 position statement from the Royal Australian and New Zealand College of Ophthalmologists, which does not recommend routinely stopping GLP-1 drugs [1]. The new guidance tells eye care professionals not to advise patients to stop a GLP-1 drug without discussion with the prescribing physician, and to send patients for same-day assessment if they have sudden painless vision loss or a new blind spot or field defect [1].

A 2026 review in Clinical and Experimental Ophthalmology concluded that even if GLP-1 drugs were shown to double relative risk, the absolute lifetime excess risk would be outweighed by their established cardiovascular benefits [1].

What happens next

Causation remains unresolved. NAION has no dedicated ICD-10 code, which the 2026 review says makes identification in administrative databases unreliable [1]. Australia's Therapeutic Goods Administration updated product warnings across the GLP-1 class in July 2026 [1]. Legal proceedings involving GLP-1 drugs and NAION are ongoing in the United States, and the briefing notes some patients arrive already anxious about the topic [1]. Larger pooled analyses of randomized controlled trials may answer the causation question; no date for those has been reported [1].

Images from the sources

image shows an iris with a graphic of a prescription and medication bottle inside.
mivision.com.au
Syringe poised over a vial, ready for filling, against a gradient red and white background.
womenshealthmag.com

Sources

  1. https://mivision.com.au/2026/09/glp-1-ras-and-naion-what-optometrists-need-to-know-right-now
  2. https://www.womenshealthmag.com/health/a73572057/vision-loss-glp-1-study/

Semaglutides.org provides information only, not medical advice. Talk to a licensed provider about your own care before making changes. Some telehealth links are affiliate links and are labeled where they appear.